Missouri, 2009

Hail in Missouri, February 17, 2009

February 17, 2009 · NWS SGF · 3 events in 2 counties and zones

A small cluster of thunderstorms produced large hail over portions of southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A small cluster of thunderstorms produced large hail over portions of southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 8:06 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 17, 8:06 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CST TUE FEB 17 2009

.UPDATE...

SURFACE LOW PRESSURE IS CENTERED OVER NORTHEAST KANSAS AT 8 PM
WITH A DRY LINE EXTENDING ACROSS SOUTHERN KANSAS INTO CENTRAL
OKLAHOMA AND A COLD FRONT MOVING THROUGH WEST KANSAS. CLOUDS HAVE
CLEARED THIS EVENING ACROSS PORTIONS OF THE MISSOURI PLATEAU WITH
PATCHY FOG IN SOUTH CENTRAL MISSOURI WHERE SURFACE WINDS ARE
LIGHTER AND SMALLER DEWPOINT DEPRESSIONS EXIST.

THE SURFACE FRONT WILL MOVE INTO THE OZARKS OVERNIGHT WHILE THE
SURFACE LOW TRACKS INTO NORTHERN MISSOURI. PER THE 00Z KSGF
SOUNDING...MOISTURE IS LIMITED...ESPECIALLY IN THE MID LEVELS.
POPS HAVE BEEN REMOVED FOR ALL BUT SOUTH CENTRAL MISSOURI WHERE
SLIGHT CHANCES REMAIN FOR RAIN SHOWERS. SURFACE WINDS WILL
EVENTUALLY SHIFT TO THE NORTHWEST TOMORROW MORNING AND BECOME
GUSTY AGAIN. UPDATED PRODUCTS WITH ADJUSTMENTS MADE FOR CURRENT
TRENDS HAVE BEEN SENT.

ANGLE

&&

.DISCUSSION...

CURRENTLY...LOW PRESSURE CONTINUES TO STRENGTHEN OVER NEB/KS.
PRESSURE GRADIENT IS INCREASING AND SOUTHWEST WINDS ARE RESPONDING
WITH GUSTS IN THE 20 TO 30 MPH RANGE. SATELLITE IMAGERY SHOWS A
FAIRLY UNIFORM BATCH OF CLOUD COVER OVER THE AREA...WITH CLEARING
SLOWLY ENCROACHING FROM THE WEST. TEMPERATURES AT THIS HOUR RANGE
FROM THE LOWER 40S OVER THE EASTERN OZARKS TO THE LOWER 50S OVER
EXTREME SOUTHEAST KANSAS.

TONIGHT...PROGRESSIVE UPPER PATTERN WILL GET SFC LOW PRESSURE ON
THE MOVE AND FORCE A COLD FRONT INTO THE AREA DURING THE OVERNIGHT
HOURS. DEEP MOISTURE IS LACKING WITH THIS SYSTEM...THOUGH ENOUGH
LOW LEVEL MOISTURE WILL PERSIST TO RESULT IN SCATTERED SHOWERS. AN
ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT OVER THE EASTERN
OZARKS...BUT GIVEN MEAGER INSTABILITY...THE BETTER COVERAGE OF
STORMS WILL REMAIN WELL TO OUR SOUTH OVER THE MS DELTA REGION. SFC
LOW PRESSURE IN THE 995MB RANGE WILL KEEP WINDS GOING WELL INTO
TONIGHT WITH GUSTS TO 30 MPH FROM TIME TO TIME...HAVE KEPT THIS
MENTIONED IN THE HWO. ONCE THE FRONT MOVES THROUGH...WINDS WILL
DECREASE. TEMPERATURES WILL BE TRICKY WITH THE VARIABLE WEATHER
CONDITIONS EXPECTED...HAVE BOTTOMED MOST LOCALES OUT AROUND 40F.

WEDNESDAY THROUGH THURSDAY NIGHT...BROAD HIGH PRESSURE WILL
FILTER INTO THE AREA FROM THE NORTH...SETTLING OVER THE GULF COAST
BY DAYBREAK FRIDAY. THE COLDER AIRMASS WILL LAG A BIT BEHIND THE
FRONT...SO WE SHOULD SEE SOME WARMING WEDNESDAY MORNING...FOLLOWED
BY SLOWLY FALLING TEMPERATURES DURING THE AFTERNOON. MAINLY CLEAR
AND COLD CONDITIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. MOS NOT MUCH HELP FOR TEMPS AND HAVE UNDERCUT GUIDANCE BY
SEVERAL DEGREES.

FRIDAY AND FRIDAY NIGHT...NORTHWEST FLOW ALOFT WILL SEND A CLIPPER
SYSTEM INTO THE AREA LATE FRIDAY AND FRIDAY NIGHT. SOME SUBTLE
DIFFERENCES ARE NOTED IN THE SHORT RANGE MODEL OUTPUT WITH RESPECT
TO THIS SYSTEM. THE MOST IMPORTANT IS THE DIFFERENCE IN MOISTURE
DISTRIBUTION AHEAD OF THIS CLIPPER. THERE ARE MINOR TIMING
DIFFERENCES...BUT THIS IS NOT ALL THAT UNUSUAL. THE GFS IS MUCH
MORE MOIST VERSUS THE NAM/ECMWF. GIVEN THAT MEASURABLE PRECIP IS
TOUGH TO COME BY WITH CLIPPER SYSTEMS...HAVE OPTED TO LEAN ON THE
ECMWF FOR THIS SYSTEM. HAVE INCLUDED A LOW CHANCE FOR A PASSING
RAIN/SNOW SHOWER...THOUGH THE POTENTIAL FOR BETTER PRECIP COVERAGE
WILL BE TO OUR EAST.

TEMPS IN ADVANCE OF THIS SYSTEM WILL WARM A BIT FRIDAY...THIS WILL
LIKELY RESULT IN ABOVE AVERAGE HIGHS. THIS WILL BE SHORT LIVED AS
CAA BEGINS TO SET UP LATE FRIDAY NIGHT.

SATURDAY ONWARD...MED RANGE MODEL OUTPUT CONTINUES TO SHOW
NORTHWEST FLOW ALOFT PERSISTING THROUGH THE UPCOMING WEEKEND. THIS
FLOW WILL BEGIN TO FLATTEN AS A MEAN TROUGH OVER THE EASTERN CONUS
FLATTENS AND TROUGHING BEGINS TO INCREASE OVER THE WESTERN CONUS.
CONFIDENCE IS FAIRLY HIGH THAT THE WEEKEND WILL BE DRY...THOUGH
SEASONABLY CHILLY...WITH MODERATING TEMPERATURES DURING THE
BEGINNING OF NEXT WEEK. PRECIP CHANCES ALSO INCREASE EARLY NEXT
WEEK...THOUGH TIMING DIFFERENCES AMONGST AVAILABLE SOLUTIONS
INCREASE DURING THIS TIME FRAME. HAVE INTRODUCED LOW POPS FOR
EARLY NEXT WEEK AND WILL WAIT TO PINPOINT WETTER PERIODS UNTIL THE
MODELS HAVE A FIRM HANDLE ON THE CHANGES TO THE LARGE SCALE
PATTERN.

GAGAN

&&

.AVIATION...

SOUTH TO SOUTHWEST SURFACE WINDS WILL REMAIN STRONG AND GUSTY
AHEAD OF A FRONT IN THE PLAINS. THIS FRONT WILL MOVE THROUGH
SOUTHWEST MISSOURI OVERNIGHT BRINGING A WIND SHIFT TO THE
NORTHWEST. A DRY FRONTAL PASSAGE IS EXPECTED AT THE AERODROMES.
WIND SHEAR WILL GRADUALLY EASE WITH THE APPROACH AND PASSAGE OF
THE FRONT. MVFR CEILINGS WILL GRADUALLY RAISE TO VFR WITH DRIER
AIR ADVECTING INTO THE REGION.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 17, 8:16 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CST TUE FEB 17 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
816 PM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

BREEZY CONDITIONS WILL PERSIST NORTH AND WEST OF THE OZARK
PLATEAU. LOW PRESSURE OVER THE PLAINS WILL PRODUCE A SOUTH WIND
OF 15 TO 30 MPH AT TIMES.

PATCHY FOG WILL AFFECT SOUTH CENTRAL MISSOURI TONIGHT.
VISIBILITIES WILL BE REDUCED TO NEAR A HALF MILE IN LOCALIZED
AREAS...ESPECIALLY IN VALLEYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA FRIDAY
NIGHT AND MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO THE AREA.
LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Special weather statement, Feb 17, 9:46 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CST TUE FEB 17 2009

MOZ101>103-180415-
STONE MO-BARRY MO-MCDONALD MO-
946 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD...SOUTHERN
BARRY AND STONE COUNTIES UNTIL 1015 PM CST...

AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASSVILLE...MOVING EAST AT 60 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE
COUNTIES...INCLUDING THE CITIES OF CASSVILLE...WEST BRANSON AND REEDS
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BARJENBRUCH

The radar

The Springfield radar (KSGF), 76 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barry

When
February 17, 9:46 PM CST
Where
Barry County, 1.38 mi S of Cassville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.660, -93.870

Hail, Stone

When
February 17, 10:00 PM CST
Where
Stone County, 2.22 mi W of Cape Fair
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.730, -93.560

Hail, Barry

When
February 17, 10:05 PM CST
Where
Barry County, 1.38 mi N of Shell Knob
Measured
1.75 in hail
Reported by
County Official
Coordinates
36.650, -93.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154920, 154921, 154922.